WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication between Providers 14
- Culture of Safety 3
Education and Training
- Students 1
Error Reporting and Analysis
- Error Analysis 7
- Human Factors Engineering 13
- Legal and Policy Approaches 2
- Logistical Approaches 8
- Quality Improvement Strategies 17
- Specialization of Care 4
- Teamwork 1
- Clinical Information Systems 9
- Alert fatigue 1
- Device-related Complications 2
- Discontinuities, Gaps, and Hand-Off Problems 5
- Identification Errors 2
- Interruptions and distractions 3
- Medication Errors/Preventable Adverse Drug Events
- Nonsurgical Procedural Complications 3
- Surgical Complications 1
- Internal Medicine 11
- Surgery 3
- Nursing 14
- Pharmacy 9
- Health Care Executives and Administrators 21
Health Care Providers
- Nurses 10
- Non-Health Care Professionals 18
- Patients 3
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD; January 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Jason Bergsbaken, PharmD; September 2018
A woman with cancer was admitted to begin a chemotherapy cycle of IV etoposide (daily for 3 days) and IV cisplatin (single dose). At the hospital's cancer center satellite pharmacy, the pharmacist entered the order into the computer and prepared the first dose of the medications. While transcribing the order, the pharmacist inadvertently switched the duration of therapy for the two agents. The transposition did not affect the patient's first day of therapy. The second day fell on a Saturday, when the satellite pharmacy was closed; a different pharmacist who did not have access to the original chemotherapy order prepared the therapy order. Cisplatin was labeled, dispensed, and reached the bedside. The nurse bypassed the double-check policy for verifying the order prior to administration, and the patient received the second dose of cisplatin instead of the intended dose of etoposide.
F. Ralph Berberich, MD; August 2017
A 2-month-old boy brought in for a well-child visit was ordered the appropriate vaccinations, which included a combination vaccine for DTaP, Hib, and IPV. After administering the shots to the patient, the nurse realized she had given the DTaP vaccination alone, instead of the combination vaccine. Thus, the infant had to receive two additional injections.
Osama Loubani, MD; January 2017
A man with a history of cardiac disease was brought to the emergency department for septic shock of possible intra-abdominal origin. A vasopressor was ordered. However, rather than delivering it through a central line, the norepinephrine was infused through a peripheral line. The medication extravasated into the subcutaneous tissue of the patient's arm. Despite attempts to salvage the patient's wrist and fingers, three of his fingertips had to be amputated.
Michael Wolf, PhD, MPH; June 2014
A man admitted to the hospital for his first seizure was found to have been taking up to 10 tablets of 10 mg zolpidem per night (an unsafe dose) to fall asleep and had recently run out. The instructions on the medication label had stated: "If ineffective, take another."
- Spotlight Case
Annie Yang, PharmD, BCPS; February 2014
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
Rodney W. Hicks, PhD, RN, FNP; February 2013
After delivering a healthy infant via Caesarean section, a young woman was to receive morphine via PCA pump. A mix-up in programming the concentration of medication delivered by the pump led to a fatal outcome.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
John C. Kulli, MD; May 2011
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Robert L. Poole, PharmD; Tessa Dixon, PharmD; December 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
- Spotlight Case
Sidney W.A. Dekker, PhD; June 2010
An infant born prematurely received a lethal overdose of lipid emulsion. The nurse involved in the incident was fired, and no further investigation occurred.
Rainu Kaushal, MD, MPH; Erika Abramson, MD ; August 2009
The theophylline dose of a patient admitted for COPD exacerbation and pneumonia is doubled, and he develops atrial flutter with a rapid ventricular response, chest pain, and increased shortness of breath.
Hedy Cohen, RN, BSN, MS; February-March 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Jill R. Scott-Cawiezell, RN, PhD; July 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Elizabeth A. Flynn, PhD; September 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Scott A. Strassels, PharmD, PhD, BCPS; August 2006
In anticipation of discharge, a patient's opiate medication is changed from an immediate-release to a long-acting formbut the dose was incorrectly converted, resulting in an overdose. The patient develops respiratory distress and requires a 2-week stay in the ICU.
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN; May 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Glenn Flores, MD; April 2006
With no one to interpret for them and pharmacy instructions printed only in English, nonEnglish-speaking parents give their child a 12.5-fold overdose of a medication.